I'm a sophmore in college at CU-Boulder with a very demanding schedule. I'm a math major and, on average, spend over 20 hours studying for my math exams now that I have reached the upper-division courses. I've never had a great attention span but still did well (3.75+) throughout high school with minimal effort. However, upon reaching college I had to study far more than I ever did before and still wasn't receiving the grades I used to. So freshman year up until last semester, I dabbled with adderall. I mostly used it the days before tests or finals week when I had to cram, largely in part to procrastination, and never really felt any lingering effects the days after.
This semester I have been a lot more efficient with studying and have been doing way better than previous semesters but have been taking adderall more often and am starting to feel some lingering effects. Where last year I only needed 10-20 mgs to study, I'm now starting at 20 mgs and moving on from there if necessary. My major concern with this has been the amount I've taken in the last week or so. I've been taking it almost every day now and although I'm getting far ahead in studying for finals, I've been convincing myself that I need it to study. Also, last Thursday, after taking 40 mgs and studying all evening, I went out with some friends to a party and really liked how it helped me socialize with people since I'm usually more introverted and have hard times connecting with people I don't know. I liked it so much I took adderall Saturday night as well and had a good time out at parties.
Today is the first day in a while where I haven't taken any adderall, partly due to the fact that I ran out, partly due to the fact that I took 50 mgs last night and studied up until 5AM, and have been feeling really drowsy, foggy and just not like I used to. I'm starting to worry that I've developed a dependency that will hurt not just my body, but my studying and grades as well. Anyone out there whose gone through a similar story with any advice?
Habitual amphetamine use can alter the chemicals in the brain over time. Each time you take it, you release up to ten times the natural amount of dopamine so when you come down, you feel like crap because of it. I understand it helps with studying and gives you that extra social boost, but it can turn on you quickly. You may even find that it eventually will hamper short-term memory and because your tolerance is building, it means less dopamine is available to have that euphoric and superhuman focus you have while on it.
Remember too that your heart beats much faster while on it, and it needs a rest too. Too much pressure on the heart could cause problems far quicker than the average person.
We have all used something to give us an edge, but we have to do it in moderation. Most here cannot do it at all due to being easily addicted but you sound like the average college kid to me. Just don't let it get out of hand and maybe take a break and rest and recover.
thanks for the helpful info and advice. luckily I got far enough ahead on the studies over the last few days that I could take a day off, adderall free. any idea on how long this come down will take?
I don't know the specifics but you will feel tired and maybe have a little cognitive difficulties for a couple of weeks. I don't think you should worry too much. Just think how you felt on adderall and its just the opposite. It's not a terrible transition, but the temptation is great when your down. After a couple weeks you should be close to normal and functioning just as well but falling asleep earlier! Sufficient rest works great for memory retention also. I know while on them you could concentrate like no other, but I think this will give you an opportunity to space out your studies some and start a little early instead of cramming.
I once was on a binge and it must have taken 3 days lol to come down. I was quite the conversationalist till about day 2 then fatigue set in and I was miserable and couldn't function right. Careful too that it suppresses the appetite some and you will urinate more often so stay hydrated and if your like I was in school, top ramen was a good cheap filling meal. Protein is important and when we take amphetamines our diet sort of comes second. Might grab some vitamins to help speed the dopamine production process. Don't know the names really, I think l-tyrosine or something like that. Just wait it out and save the pharmaceutical assistance for finals! lol just kidding!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.